Hi, I took Lovastatin 10 mg. for 8 yrs. with no problem. Last Sept. Cardio Dr. wanted my HDL higher. He prescribed Pravastatin 20mg.
After taking the Pravastatin for 3 mos. I noticed muscle fatigue and discomfort. I do a Sr. Aerobics class and use 3 lb weights. In the past, I used 5 lbs with no aftereffects. I ache all the time now.
Last month, I asked my PCP to prescribe Lovastatin again, since after 6 mos. all of my cholesterol numbers are the Same as they have been for the past several yrs. The Pravastatin did not make anything better, and I think it made me worse.
So far, no change in muscle aches.
Any experience with either of these drugs or continued muscle aching would be appreciated!
Muscle ache and fatigue type of feeling is a side effect common to all types of statins. However, for reasons not known, people respond differently to different types of statins. So, you may not have developed muscle aches with lovastatin and are experiencing it with pravastatin. Also, you may develop muscle aches after any number of years/months/weeks on a statin. You could go back to lovastatin if the HDL numbers achieved are the same. However, you may experience muscle ache with lovastatin too. However, you may also not have muscle aches as you responded well to it. Please discuss with your doctor. Take care!
The medical advice given should not be considered a substitute for medical care provided by a doctor who can examine you. The advice may not be completely correct for you as the doctor cannot examine you and does not know your complete medical history. Hence this reply to your post should only be considered as a guiding line and you must consult your doctor at the earliest for your medical problem.
Statins work by preventing the production of cholesterol in the liver unfortunately they also prevent the production of other materials required for proper muscle function. One of these is Co enzyme Q10 as this is considered a food supplement your Dr, may not be able to prescribe it. Statins do not discriminate between HDL (good cholesterol) and LDL ( Bad cholesterol) and so may reduce both simultaneously. HDL cholesterol is responsible for removing the excess LDL from your blood stream so your Dr's idea of increasing it was wise however perhaps a better method would be to use Niacin (Vitamin B3 nicotinic acid) as this can remove LDL by boosting HDL cholesterol. Again as this is a material found naturally in the blood he may not be able to prescribe it. At the pharmaceutical dose of 500mg it has a side effect of causing "Flushing" your skin goes red and may itch slightly generally this improves if its taken with food and it reduces over a period of a few weeks, The flushing only lasts for about 15 to 20 min.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.